Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Grand Junction, CO

August 18, 2000Mesa County, Colorado; Grand County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 18, 2000, 1:57 PM MDT for Mesa County, Colorado; Grand County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2000, 1:57 PM MDT (19:57 UTC)
Expired
Aug 18, 2000, 2:45 PM MDT
In force
48 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Mesa County, CO, Grand County, UT

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:56 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 18, 12:56 PM MDT, 1 hour 1 minute before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1256 PM MDT FRI AUG 18 2000

AS WEAK VORT MAX EXISTS CWA TO NORTHEAST ALONG WITH CLDS AND SHWRS
FROM OLD FRONTAL ZONE...MID AND UPPER LEVEL DRYING AND CLEARER SKIES
ACROSS UT TO SPREAD OVER NWRN CO. FIRST TSTMS OF THE DAY OVER UTS
AND COS TAVAPUTS PLATEAY MAY BE DUE TO AFFECTS OF EITHER R/R QUAD OF
SMALL JET MAX PUSHING IN BEHIND THE VORT CENTER NE OF EEO OR
BEGINNING OF 500 MB COOLING AND RESULTING DESTABILIZATION...OR BOTH.
THIS LINEAR CU DVLPMT SHOULD CONTINUE TRACKING EAST AND BE OUT OF THE
CWA BEFORE MAX HEATING. MODELS PROJECTED NVA OVER THE AREA IN THE
SHORT TERM AND THIS SEEMS TO BE TRUE WITH CONVECTION SUPPRESSED AND
CLDS DSPTG OVER REST OF UTAH. BUT...CLEARING SKIES WITH MORE SUN AND
AN L.I. REMAINING BETTER THAN -2...PLUS ABUNDANT LOW LEVEL MOISTURE
AVAILABLE...POINTS TO CONVECTION OVERPOWERING THE SUBSIDENCE THIS
AFTERNOON AND CONTINUING THIS EVENING.

SATURDAY DOES LOOK DRIER IN THE MODELS ABOVE 500 MB...BUT BLV
MOISTURE BLO THIS AND UNSTABLE AFTERNOON CONDITIONS WILL ALLOW TSTM
AREAL COVERAGE TO ONLY DROP ONE KNOTCH CENTRAL AND SOUTHERN AREAS...
WITH ACTIVITY DECREASING MORE OVER EXTREME NE UT AND NW CO. THE
CLEARER SKIES AND SLIGHTLY DRIER CONDITIONS SHOULD ALLOW MAX TEMPS TO
BUMP UP A BIT. FCST SOUNDINGS SHOW GOOD INSTABILITY SAT AND SUN
AFTERNOON WITH A STABLE LAYER ABOVE 500 MB...AND A LITTLE MORE THAN
HALF THE CURRENT PW.  MODELS DISSAGREE ON HOW STRONGLY AND HOW SOON
THE BETTER MONSOON WILL RETURN...SO WILL KEEP A CHC IN THE EXTENDED.
CUOCO

.GJT...NONE.

In the hours before

Special weather statement, Aug 18, 12:05 PM MDT, 1 hour 52 minutes before
COZ001>014-017>023-UTZ022>025-027>029-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 PM MDT FRI AUG 18 2000

...SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...SOME WITH
   SMALL HAIL AND LOCALLY HEAVY RAIN...

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE IN
COVERAGE THROUGH THE EVENING ACROSS EASTERN UTAH AND WESTERN
COLORADO. THESE THUNDERSTORMS WILL PRODUCE HEAVY RAIN SHOWERS...SMALL
HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 35 MPH. AT NOON MDT...
SATELLITE IMAGERY AND DOPPLER RADAR SHOWED THUNDERSTORMS DEVELOPING
OVER THE SAN JUAN MOUNTAINS AND BOOK CLIFFS OF WESTERN COLORADO...AS
WELL AS THE TAVAPUTS PLATEAU OF EASTERN UTAH. THE CURRENT WEATHER
PATTERN SUGGESTS THAT THE HEAVIEST RAINFALL WILL BE SOUTH OF THE I-70
CORRIDOR...INCLUDING THE GRAND MESA. RAINFALL RATES WILL WILL BE
GREATER THAN AN INCH PER HOUR AT TIMES. LOCALIZED FLOODING OF SMALL
STREAMS AND CREEKS...AS WELL AS MINOR FLOODING AND DEBRIS SPILLS
ACROSS ROADWAYS IS POSSIBLE.

THE SHOWERS AND THUNDERSTORMS WILL DIMINISH LATE TONIGHT.

IF A THUNDERSTORM APPROACHES YOUR LOCATION...PLEASE SEEK SHELTER.
AVOID LOW LYING AREAS AND WATERWAYS IF HEAVY RAINS DEVELOP. DO NOT
ATTEMPT TO CROSS FLOODED ROADS IN A VEHICLE OR ON FOOT. AS LITTLE AS
6 INCHES OF RUNNING WATER CAN WASH YOUR VEHICLE OFF THE ROADWAY.

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:28 PM MDTSevere Thunderstorm WarningGJTMoffat47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.